What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 12, 2:06 AM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 12, 2:06 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
206 AM MDT Sun Jun 12 2022
.UPDATE...
Issued at 820 PM MDT Sat Jun 11 2022
Somewhat complex forecast update for the remainder of tonight.
Thunderstorms just west of the forecast area have fallen apart
once they enter the forecast area. One storm west of the area had
a wind gust to 49 mph.
The 00z NAM has a 700mb theta-e axis north of the interstate at
present time which is where storms are approaching from the west.
DCAPE values in this area around 1500 J/KG supporting damaging
wind gusts.
By 06z the NAM has about 2K Joules of CAPE at 2km with no CIN over
far eastern Colorado with the instability axis is flowing into it
from the east. Both it and the HRRR show precipitation developing
or moving in from the west. As this area of instability moves east
and along I-70 by 09z DCAPE values increase somewhat with both
NAM/HRRR showing a small MCS type feature with potentially
damaging wind gusts the primary hazard. By 12z, this feature
should be out of the area.
HRRR wind gusts from the latest 01z run are a bit lower compared
to the 00z run but still suggest gusts up to 70 mph or so. HRRR
also continuing to show a heat burst signature featuring
temperatures just ahead of the stronger wind gusts reaching the
lower 90s with relative humidity falling into the 15 to 20 percent
range. The timing of this potential heat burst is similar to
climatology for the area.
So for the update I've started with extending the slight chance
pops, following the NAM and HRRR to an extent. Once confidence
increases in the event underway pops would be increased.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 225 PM MDT Sat Jun 11 2022
Upper ridge centered over the southern plains today will gradually
shift eastward on Sunday and Monday with a southwesterly flow
aloft through Tuesday. Embedded shortwaves will support a chance
for thunderstorms Sunday afternoon and evening, and once again
Tuesday evening. Temperatures will be much above normal through
the period with record high temperatures possible each day.
First chances for thunderstorms will be on Sunday. Appears storms
will initiate along subtle surface convergence boundary which will
separate dew points in the 50s to the north from the 30s and 40s
to the south. It will lie roughly along a Yuma to Russell Springs
line at 20-21z when models forecast initiation to occur. Storms
will then move northeast through the afternoon and evening,
exiting the area around 03z Sunday night. Environment is forecast
to be moderately unstable northeast of the boundary with deep
layer shear of around 35 kts. Models suggest discrete cells
initially will quickly form into a cluster as they move
northeast. SPC has Slight Risk across the area which seems
reasonable in this set up. Wind and hail will be the main hazards,
with deep layer shear limiting potential for supercells/tornadoes.
High temperatures will once again top out around 100 and lows
Sunday night in the 60s to lower 70s.
Monday will be hot, breezy and dry, although cannot totally rule
out an isolated high based storm in the afternoon that produces
little if any precipitation. Breezy to windy southwest winds
gusting to around 45 mph will introduce additional downslope
warming to an already hot set up, and record breaking temperatures
well into the 100s are expected, might see a few locations in
typically hot areas around Hill City reach 110. Apparent
temperatures will be a bit less with low humidity, topping out in
the 90s in western areas and lower 100s in eastern areas, where a
heat advisory may be needed. Cold front will move through late
Monday night with winds shifting to northwest. Low temperatures
will range from the upper 50s behind the front in Colorado to the
middle 70s ahead of it in north central Kansas.
Front should make its way through the entire forecast area by
Tuesday morning, but stall out in southern areas midday before
trying to retreat northward Tuesday afternoon. Will get a break
from the extreme heat on Tuesday, but still see highs ranging from
the upper 80s in Colorado to the upper 90s around Hill City.
Upper trough will swing through Tuesday night with best chances
for showers and thunderstorms north of Interstate 70 where
stationary front may be located. Deep layer shear will be quite
strong, perhaps too strong as instability is forecast to be weak
and limited to a narrow area along/north of the front. As a
result, severe risk appears to be fairly low. Low temperatures
Tuesday night will range from the upper 40s to upper 50s, slightly
below normal.
.LONG TERM...(Wednesday through Sunday) Issued at 201 AM MDT Sun
Jun 12 2022
The GFS and ECMWF models are showing Wednesday being near normal
with a warming trend following from Thursday through the weekend.
Wednesday morning could see some lingering showers but will clear
out by noon. Conditions look to remain dry through the weekend
after that chance of precipitation. The trough that could bring
rain Tuesday evening through Wednesday morning will move off to
the east as the low pressure system in Manitoba, Canada heads
towards the Great Lakes region.
A zonal flow will enter the region as the trough moves east.
Around 12Z Friday, a ridge will begin moving into the CWA from the
west which will help fuel the rise in temperatures through Sunday.
Temperatures over next weekend are expected to be in the 90s and
100s with lows being in the 60s to 70s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1005 PM MDT Sat Jun 11 2022
KGLD...VFR conditions are expected through the period. Winds will
be all over the compass for the next 24 hours. Tonight, south to
southwest winds up to 10kts are expected. On Sunday, winds should
begin the day from the west up to 10kts, veering to the northwest,
northeast, east then southeast through the afternoon at speeds
possibility approaching 12kts. For tomorrow evening, winds remain
from the southeast generally around 12kts. Cant rule out
thunderstorms around the terminal from 07z-09z with the primary
hazard being wind gusts up to 45kts or so.
KMCK...VFR conditions are expected through the period. Light and
variable winds are expected overnight. On Sunday, northeast winds
up to 10kts in the morning should veer to the east then southeast
through the afternoon at similar speeds. For Sunday evening, east
winds up to 10kts are expected. No precipitation is expected at
this time. There is a slight chance of a thunderstorms around 09z
then again tomorrow afternoon and evening. Confidence is too low
to include a mention in the taf at this time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...99
SHORT TERM...024
LONG TERM...CA
AVIATION...99
Hazardous weather outlook, Jun 11, 7:10 PM CST, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
710 PM MDT Sat Jun 11 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
710 PM MDT Sat Jun 11 2022 /810 PM CDT Sat Jun 11 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Isolated thunderstorms are anticipated in far eastern Colorado
through sunset, moving east into extreme southwest Nebraska and
northwest Kansas through about midnight MDT (1 AM CDT). The primary
hazard at this time will be damaging outflow wind gusts. These wind
gusts may also produce a sudden increase in temperature and rapid
decrease in relative humidity, also known as a heat burst.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Heat indices will be at or a few degrees above 100 degrees east of
Highway 83 for Sunday and Monday afternoons.
Sunday isolated to scattered thunderstorms will be possible across
the Tri- State Region during the afternoon and evening, with some
possibly becoming severe. Quarter size hail and damaging wind gusts
will be the main threats with these storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 11, 11:43 PM CST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
1143 PM MDT Sat Jun 11 2022
COZ091-092-120615-
Kit Carson County CO-Cheyenne County CO-
1143 PM MDT Sat Jun 11 2022
...Strong thunderstorms will impact portions of northeastern Cheyenne
and eastern Kit Carson Counties in east central Colorado through 1215
AM MDT...
At 1143 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Bethune to 9 miles north of
Cheyenne Wells. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northeastern
Cheyenne and eastern Kit Carson Counties in east central Colorado.
This includes the following highways...
Interstate 70 in Colorado between mile markers 426 and 450.
Highway 385 between mile markers 155 and 206, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3953 10249 3957 10219 3957 10205 3886 10205
3887 10248
TIME...MOT...LOC 0543Z 269DEG 27KT 3946 10240 3895 10240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KAKSpecial weather statement, Jun 12, 12:10 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
1210 AM MDT Sun Jun 12 2022
COZ091-KSZ013-120630-
Kit Carson County CO-Sherman KS-
1210 AM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of southeastern Kit
Carson and western Sherman Counties through 1230 AM MDT...
At 1206 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Kanorado, moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ruleton around 1220 AM MDT.
Other locations in the path of this storm include Goodland.
This includes the following highways...
Interstate 70 in Kansas between mile markers 0 and 17.
Interstate 70 in Colorado between mile markers 440 and 450.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3946 10224 3948 10174 3913 10170 3913 10205
3912 10223
TIME...MOT...LOC 0606Z 260DEG 35KT 3928 10206
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JRMSpecial weather statement, Jun 12, 12:11 AM CST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
1211 AM MDT Sun Jun 12 2022
COZ091-092-KSZ027-120630-
Kit Carson County CO-Cheyenne County CO-Wallace KS-
1211 AM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northeastern
Cheyenne, southeastern Kit Carson Counties in east central Colorado
and northwestern Wallace Counties in west central Kansas through 1230
AM MDT...
At 1210 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Weskan, or 18 miles northeast of Cheyenne Wells,
moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne, southeastern Kit Carson Counties in east central Colorado
and northwestern Wallace Counties in west central Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3890 10220 3912 10228 3914 10203 3913 10195
3893 10189
TIME...MOT...LOC 0610Z 258DEG 35KT 3902 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jun 12, 12:57 AM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
1257 AM MDT Sun Jun 12 2022
KSZ013-014-120730-
Thomas KS-Sherman KS-
1257 AM MDT Sun Jun 12 2022
...Strong thunderstorms will impact portions of western Thomas and
Sherman Counties through 130 AM MDT/230 AM CDT/...
At 1257 AM MDT/157 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles north of Goodland
to 14 miles southwest of Brewster to 14 miles south of Ruleton.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Brewster around 215 AM CDT.
Other locations in the path of these storms include Levant.
This includes Interstate 70 in Kansas between mile markers 13 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3914 10192 3927 10183 3954 10179 3957 10117
3928 10118 3913 10126
TIME...MOT...LOC 0657Z 258DEG 39KT 3944 10169 3926 10162 3913 10182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jun 12, 1:44 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 AM MDT Sun Jun 12 2022
KSZ013-014-120815-
Thomas KS-Sherman KS-
144 AM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern Thomas
and southeastern Sherman Counties through 215 AM MDT/315 AM CDT/...
At 144 AM MDT/244 AM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles southwest of Brewster, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Brewster around 255 AM CDT.
Other locations in the path of this storm include Levant.
This includes Interstate 70 in Kansas between mile markers 23 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3921 10152 3936 10166 3954 10114 3926 10111
TIME...MOT...LOC 0744Z 250DEG 29KT 3932 10148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jun 12, 2:28 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
228 AM MDT Sun Jun 12 2022
KSZ013-014-027-028-120900-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
228 AM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties through 300 AM MDT/400 AM CDT/...
At 228 AM MDT/328 AM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Goodland, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3907 10178 3925 10179 3932 10124 3905 10122
TIME...MOT...LOC 0828Z 266DEG 31KT 3917 10166
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JRM